One of the most common problems I encounter doing my rounds of geriatric house calls is that elders’ bowels do not always move regularly. This may not sound very serious, but it is. Constipation may lead to an impacted bowel, a condition in which everything is so plugged up that it must be removed manually. If left too long, constipation may even lead to hospitalization.
Many, many things may interfere with normal bowel function. But there’s one that consistently surprised clients in my practice: medication.
Here is a list of drugs and supplements that can cause constipation:
• All narcotics: Codeine, Vicodin, Morphine.
• Verapamil, a drug that treats high blood pressure, angina, and irregular heartbeat.
• Diltiazem, used to treat high blood pressure and angina.
• Anticholinergic drugs. These may be used to help breathing in patients who have “chronic obstructive pulmonary disease,” (COPD). They may also treat the tremors caused by Parkinson’s disease, or to treat muscle spasms, stomach cramps, or ulcers. They come under dozens of brand names. Ask your doctor if you’re unsure if your elder takes anticholinergics.
• Detrol, Ditropan, Sanctura – medicines used for overactive bladder.
You can’t be healthy if your bowels don’t move. Don’t wait three to five days before taking action. If an elder has not had a bowel movement in two days, it’s time to start investigating, time to take action.
If an elder is not drinking enough fluids, a very common situation, Metamucil will just turn to concrete in the bowls. Try to get more fluids into your elder. Sugar-free candies, those made with sorbitol, have a laxative effect, and elders usually love them. You may also try Milk of Magnesia. If none of these approaches work, call your doctor.
Elizabeth Landsverk, M.D
ElderConsult Geriatric Medicine